Montana, 2010

High Wind in Montana, July 13, 2010

July 13, 2010 · NWS TFX · 4 events in 3 counties and zones

Strong gradient winds associated with a deep upper level low over southern Canada developed over the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong gradient winds associated with a deep upper level low over southern Canada developed over the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 13, 4:47 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 4:47 AM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 AM MDT TUE JUL 13 2010

...UPDATE TO AVIATION...

.DISCUSSION...
TODAY THROUGH THURSDAY...A WEATHER SYSTEM CENTERED OVER SOUTHWEST
SASKATCHEWAN EARLY THIS MORNING IS EXPECTED TO MOVE VERY SLOWLY
EAST TODAY. THE FLOW ALOFT NEAR 10000 FEET ABOVE THE GROUND WILL
BE WESTERLY AND STRONG INTO THIS AFTERNOON. THE MAIN FORECAST
PROBLEM FOR THE DAY WILL BE THE THREAT OF HIGH WINDS ALONG THE
NORTHERN EAST SLOPES OF THE ROCKY MOUNTAINS. ONE COMPUTER MODEL
SUGGESTS WINDS WILL REACH HIGH WIND WARNING CRITERIA WHILE OTHER
MODELS ARE WEAKER WITH THE WINDS. HAVE OPTED TO KEEP WINDS A
LITTLE BELOW HIGH WIND WARNING CRITERIA. AS THE FLOW ALOFT TURNS
MORE TO THE NORTHWEST LATE TODAY AND TONIGHT MOISTURE OVER
SOUTHERN CANADA WILL MOVE SOUTH OVER THE NORTHERN ZONES. THIS
MOISTURE WILL CONTINUE INTO WEDNESDAY. THE AIRMASS IS FORECAST TO
BE STABLE SO DO NOT EXPECT MUCH THREAT OF SHOWERS EXCEPT POSSIBLY
OVER NORTH CENTRAL MONTANA AS WELL AS THE MOUNTAINS OF THE ROCKY
MOUNTAIN FRONT. AS THE WEATHER SYSTEM CONTINUES MOVING EAST
WEDNESDAY NIGHT EXPECT A DRY AIRMASS TO MOVE OVER THE AREA. THIS
DRY AIRMASS WILL CONTINUE INTO THURSDAY. INHERITED TEMPERATURE
TREND WHICH HAD COOLER TEMPERATURES TODAY THEN A WARMING TREND
WEDNESDAY AND THURSDAY LOOKS GOOD AND MADE ONLY A FEW MINOR
CHANGES TO TEMPERATURES. BLANK

THURSDAY NIGHT THROUGH WEDNESDAY...MODELS REMAIN IN ROUGH AGREEMENT
WITH EACH OTHER...BUT CONTINUE TO BE PLAGUED WITH CONSISTENCY ISSUES
BETWEEN MODEL RUNS. BOTH THE GFS AND ECMWF MODELS CONTINUE TO KEEP
THE AREA IN A TRANSITION ZONE BETWEEN THE HIGH PRESSURE RIDGE
CENTERED OVER THE DESERT SOUTHWEST AND THE HIGH LATITUDE PROGRESSIVE
PATTERN. THE LATEST RUNS HAVE MOVED US BACK DEEPER INTO THE
PROGRESSIVE PATTERN. THIS WOULD KEEP US COOLER THAN PREVIOUSLY
FORECASTED AND INCREASE CHANCES OF PRECIPITATION. HOWEVER DUE TO THE
MODEL SOLUTIONS CONTINUING TO CHANGE DRAMATICALLY FROM RUN TO RUN
CONFIDENCE REMAINS LOW. FORECASTED TEMPERATURES...ALONG WITH
PRECIPITATION...REMAIN CLOSE TO CLIMATOLOGY IN THE SHORT TERM TO
HELP NEGATE SOME OF THE NOISE CAUSED BY THE TEMPORALLY INCONSISTENT
MODELS. SUK

&&

.AVIATION...
UPDATED 1147Z.
VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. STRONG GUSTY
WINDS WILL DEVELOP AGAIN DURING THE DAYTIME. THE STRONGEST WINDS
WILL BE NEAR THE  NORTHERN ROCKY MOUNTAIN FRONT. PRESSURE GRADIENT
SHOULD DECREASE THROUGH EARLY EVENING...ALONG WITH THE DEVELOPMENT
OF THE NOCTURNAL BOUNDARY LAYER SHOULD KEEP WIND SPEEDS LOWER
OVERNIGHT...HOWEVER THIS WILL NOT SET UP UNTIL AFTER SUNSET AND
GUSTY WINDS WILL REMAIN ACTIVE THROUGH THE DAYLIGHT HOURS. SUK
&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  68  46  77  51 /  10  10  10  10
CTB  66  46  75  49 /  20  20  10   0
HLN  70  48  78  51 /  10  10  10   0
BZN  77  43  77  45 /  10  10   0   0
WEY  71  34  68  36 /   0   0   0   0
DLN  70  39  73  43 /  10  10   0   0
HVR  71  50  77  51 /  20  20  10   0
LWT  67  45  72  48 /  10  10  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM...SUK
AVIATION...SUK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 13, 3:01 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 AM MDT TUE JUL 13 2010

MTZ009>013-044>051-141015-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
401 AM MDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS 25 TO NEAR 40 MPH ARE LIKELY THIS AFTERNOON. EXPECT
GUSTS OF 45 TO 55 MPH. WINDS WILL GRADUALLY SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>055-141015-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
401 AM MDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
July 13, 7:00 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Heart Butte.

High Wind, North Rocky Mountain Front

When
July 13, 7:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A wind gust to 62 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).

High Wind, Southern Rocky Mountain Front

When
July 13, 10:45 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

A wind gust to 68 mph was reported at Bynum 16W (the Dellwo MSCN site).

High Wind, Eastern Glacier

When
July 13, 2:07 PM MST
Where
Eastern Glacier forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

A wind gust to 59 mph was reported at Cut Bank 3SW (the Cut Bank ASOS site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235208, 235243, 235209, 235245.